Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2008, 4:47 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 4:47 PM MDT (22:47 UTC)
- Expired
- Aug 6, 2008, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2453 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 062249
FFWSLC
UTC053-070145-
/O.NEW.KSLC.FF.W.0018.080806T2247Z-080807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
447 PM MDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 745 PM MDT
* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER QUAIL CREEK AND BIG CREEK
AREAS. THESE DRAINAGES ARE LOCATED NORTH OF I-15 AND WEST OF ZION
NATIONAL PARK.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3736 11352 3738 11339 3722 11339 3716 11345
3721 11350
TIME...MOT...LOC 2247Z 180DEG 0KT 3730 11344
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 070003
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT WED AUG 6 2008
UTC053-070145-
/O.CON.KSLC.FF.W.0018.000000T0000Z-080807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
600 PM MDT WED AUG 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
CENTRAL WASHINGTON COUNTY...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
2.90 INCHES OF RAINFALL OVER THE WARNED AREA LOCATED NEAR THE
INTERSECTION OF I-15 AND SR 9 NEAR HURRICANE. UTAH HIGHWAY PATROL
REPORTED STANDING WATER ON I-15 WITH EVIDENCE OF FLASH FLOODING TO
THE NORTH OF THE HIGHWAY.
THUNDERSTORM ACTIVITY HAS DECREASED IN THE IMMEDIATE AREA...BUT
CELLS CONTINUE TO DEVELOP TO THE SOUTH OF THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3736 11352 3738 11339 3722 11339 3716 11345
3721 11350
TIME...MOT...LOC 0000Z 180DEG 0KT 3730 11344
$$
MCINERNEY000
WGUS75 KSLC 070138
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
736 PM MDT WED AUG 6 2008
UTC053-070146-
/O.EXP.KSLC.FF.W.0018.000000T0000Z-080807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
736 PM MDT WED AUG 6 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR CENTRAL
WASHINGTON COUNTY...
RAINFALL OVER THE WARNED AREA NEAR THE INTERSECTION OF I-15 AND SR9
NEAR HURRICANE HAS SIGNIFICANTLY DIMINISHED. FLASH FLOODING IN THE
AREA HAS CEASED AND THE THREAT HAS PASSED.
LAT...LON 3736 11352 3738 11339 3722 11339 3716 11345
3721 11350
TIME...MOT...LOC 0136Z 180DEG 0KT 3730 11344
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:20 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 6, 4:20 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT WED AUG 6 2008
.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH THE END OF THE WEEK. DRIER AIR IS EXPECTED
TO MOVE BACK INTO THE REGION BY EARLY NEXT WEEK.
&&
.DISCUSSION...WITH MUCH BETTER CLEARING EARLY TODAY THAN WAS SEEN
YESTERDAY...CONVECTIVE ACTIVITY IN THE SOUTHERN HALF OF THE
FORECAST AREA FORMED MUCH EARLIER TODAY AND HAS BEEN MUCH MORE
WIDESPREAD. THIS CONVECTION IS AIDED BY A CIRCULATION CURRENTLY
CENTERED IN SOUTHEAST UTAH...AND SHOWS UP WELL IN THE VISIBLE
SATELLITE IMAGERY. STORMS THAT HAVE FORMED HAVE PRIMARILY BEEN
HEAVY RAINERS...BUT A FEW CELLS HAVE ALSO BEEN DEEP ENOUGH TO
LIKELY SUPPORT SMALL HAIL. WITH A FEW FLASH FLOOD WARNINGS ALREADY
ISSUED AND THE THUNDERSTORMS SHOWING NO SIGN OF SLOWING...FLASH
FLOOD WATCH STILL LOOKS TO BE IN GOOD SHAPE.
IN STARK CONTRAST TO SOUTHERN UTAH...CONVECTION HAS BEEN VERY SLOW
TO DEVELOP IN THE NORTHERN HALF OF THE CWA TODAY. THERE IS LIKELY
SOME SUBSIDENCE IN THIS AREA ON THE BACKSIDE OF A WEAK SHORTWAVE
THAT MOVED THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING EARLY THIS
MORNING. WHILE POPS IN MUCH OF THE NORTHERN HALF OF THE CWA WERE
REDUCED FOR TONIGHT...THEY WERE NOT COMPLETELY ELIMINATED...AS
SOME STORMS ARE BEGINNING TO MOVE INTO WESTERN UTAH FROM
NEVADA...AND THE FIRST STORMS ARE STARTING TO FORM OVER THE
OQUIRRH MOUNTAINS AS OF 4 PM MDT.
THIS DEEP MOISTURE WILL MOSTLY STAY IN PLACE THROUGH THE REST OF
THIS WEEK. BEST MOISTURE IS FORECAST TO SHIFT TO THE EAST A BIT
TOMORROW...BUT PW VALUES IN SOUTHWEST UTAH ARE STILL EXPECTED TO
BE AROUND 1.1 INCHES. THE NAM STILL HAS DRY AIR MOVING INTO
NORTHWEST UTAH BEGINNING LATE FRIDAY AFTERNOON...BUT THE ECMWF AND
GFS DO NOT BRING IN THIS DRIER AIR UNTIL LATE SATURDAY
AFTERNOON...SO HAVE KEPT HEALTHY POPS THROUGH THE AFTERNOON
SATURDAY.
&&
.HYDROLOGY...FOR TODAY...THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS IN THE SOUTHERN HALF OF UTAH...WITH LOCAL FLASH FLOODING DUE
TO HEAVY RAIN POSSIBLE. DEEP MOISTURE WILL REMAIN IN PLACE FOR
THE REST OF THIS WEEK...ALLOWING THE THREAT OF LOCAL FLOODING TO
CONTINUE. THIS THREAT MAY SLOWLY DRIFT MORE INTO NORTHERN UTAH AS
THE WEEK GOES ON...BUT THE POTENTIAL FOR HEAVY RAIN IN SOUTHERN
UTAH WILL LIKELY CONTINUE AS WELL.
&&
.AVIATION...NORTHERLY WINDS ARE EXPECTED TO DEVELOP AT THE KSLC
TERMINAL BY 23Z THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP OVER THE OQUIRRH MOUNTAINS THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP WILL DRIFT TO THE EAST. THERE IS A 20
PERCENT CHANCE AN OUTFLOW BOUNDARY FROM ONE OF THESE STORMS WILL
MOVE ACROSS THE TERMINAL BRINGING GUSTY AND ERRATIC WINDS.
&&
.FIRE WEATHER...UPPER LEVEL RIDGE WILL REMAIN ENTRENCHED OVER THE
GREAT BASIN INTO THE WEEKEND. DEEP MOISTURE WILL ALSO REMAIN IN
PLACE THROUGH THE END OF THE WEEK BRINGING AT LEAST SCATTERED
THUNDERSTORMS EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN. THE DEEP MOISTURE WILL KEEP MINIMUM RELATIVE
HUMIDITIES WELL ABOVE CRITICAL THRESHOLDS ACROSS MOST OF THE STATE
THROUGH FRIDAY. OVERNIGHT RECOVERIES WILL BE VERY GOOD AS WELL.
BENEATH THE UPPER LEVEL RIDGE THE FLOW WILL REMAIN RELATIVELY LIGHT
THROUGH FRIDAY. AS A RESULT WINDS AWAY FROM THUNDERSTORMS WILL
LARGELY BE TERRAIN DRIVEN. OVER THE WEEKEND AN UPPER LEVEL
DISTURBANCE WILL MOVE ONTO THE WEST COAST AND THROUGH THE NORTHERN
INTERMOUNTAIN REGION. THIS WILL LEAD TO INCREASED SOUTHWEST FLOW
ALOFT OVER THE WEEKEND. THIS MAY ALLOW FOR INCREASED SURFACE WINDS
BY SATURDAY AND SUNDAY. AS THIS DISTURBANCE MOVES THROUGH THE NORTHERN
INTERMOUNTAIN REGION A SIGNIFICANT DRYING TREND WILL BE POSSIBLE
ACROSS NORTHERN UTAH BY THE END OF THE WEEKEND. WITH THE POTENTIAL
FOR INCREASED SURFACE WINDS AND DRYING ACROSS THE NORTH BY THE END
OF WEEKEND FIRE WEATHER CONDITIONS MAY CHANGE CONSIDERABLY BY EARLY
NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR UTZ010-UTZ012-UTZ013-
UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...KRUSE
HYDROLOGY...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 6, 5:17 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT WED AUG 6 2008 UTZ001>016-019>021-517-518-WYZ021-071130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS COULD PRODUCE ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS LIKE DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THIS EVENING...PRIMARILY OVER SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS PRESENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND BEFORE A DRYING TREND BEGINS. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN ELEVATED THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 6, 3:35 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD 2 W ESCALANTE 37.76N 111.64W
08/06/2008 GARFIELD UT PARK/FOREST SRVC
LARGE FLASH FLOOD THROUGH THE ESCALANTE RIVER DRAINAGE
HEADWATER AREA INCLUDING THE MAINSTEM ESCALANTE RIVER.
&&
MCINERNEYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:01 AM MDT | Flash Flood Watch | SLC | 10 hr | |
| Aug 6, 1:44 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 6, 4:16 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 6, 4:18 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.